Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Linear ordinary differential equations with Laplace-Stieltjes transforms as coefficients


Author: James D’Archangelo
Journal: Trans. Amer. Math. Soc. 195 (1974), 115-145
MSC: Primary 34A30
MathSciNet review: 0344563
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The n-dimensional differential system $ z' = (R + A(t))z$ is considered, where R is a constant $ n \times n$ complex matrix and $ A(t)$ is an $ n \times n$ matrix whose entries $ a(t)$ are complex valued functions which are representable as absolutely convergent Laplace-Stieltjes transforms, $ \smallint _0^\infty {e^{ - st}}d\alpha (s)$, for $ t > 0$. The determining functions, $ \alpha (s)$, are C valued, locally of bounded variation on $ [0,\infty )$, continuous from the right, and $ \alpha ( + 0) = \alpha (0) = 0$. Sufficient conditions on the determining functions are found which assure the existence of solutions of certain specified forms involving absolutely convergent Laplace-Stieltjes transforms for $ t > 0$ and which behave asymptotically like certain solutions of the nonperturbed equation $ z' = Rz\;{\text{as}}\;t \to \infty $. Analogous results are proved for the nth order equation $ \Pi _{i = 1}^m{(D - {r_i})^{e(i)}}z + \Sigma _{j = 0}^{n - 1}{a_j}(t){D^j}z = 0$, where $ {r_i} \in {\mathbf{C}}$ and the $ {a_j}(t)$ are like $ a(t)$ above for $ t > 0$.


References [Enhancements On Off] (What's this?)

  • [1] O. Dunkel, Regular singular points of a system of homogeneous linear differential equations of the first order, Proc. Amer. Acad. Arts Sci. 38 (1902), 341-370.
  • [2] P. Hartman, On differential equations, Volterra equations and the function $ J_\mu ^2 + Y_\mu ^2$ Amer. J. Math. 95 (1973), 553-593. MR 0333308 (48:11633)
  • [3] D. V. Widder, The Laplace transform, Princeton Math. Series, vol. 6, Princeton Univ. Press, Princeton, N. J., 1941. MR 3, 232. MR 0005923 (3:232d)
  • [4] A. Wintner, On the small divisors in integrations by Laplace transforms, Amer. J. Math. 73 (1951), 173-180. MR 13, 37. MR 0042003 (13:37b)
  • [5] -, Ordinary differential equations and Laplace transforms, Amer. J. Math. 79 (1957), 265-294. MR 19, 271. MR 0086940 (19:271b)
  • [6] -, On the existence of Laplace solutions for linear differential equations of second order, Amer. J. Math. 72 (1950), 442-450. MR 12, 179, 1002. MR 0036889 (12:179d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34A30

Retrieve articles in all journals with MSC: 34A30


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1974-0344563-2
PII: S 0002-9947(1974)0344563-2
Keywords: n-dimensional system, Laplace-Stieltjes transforms, determining functions, locally of bounded variation, absolutely convergent integrals, asymptotic behavior, regular singular point theory, majorant equation, Jordan canonical form, contraction principle, absolutely continuous, completely monotone solutions, successive approximations, Fourier transforms, geometric relation of roots, uniformly almost periodic functions, Fourier expansions, nth order equation
Article copyright: © Copyright 1974 American Mathematical Society